Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Side effects of meds
Feb 25, 2002

I have been HIV+ for about 10 years now. However I believe I am experiencing a great deal of problems from the side effects of the meds. I have gone though most of them and only within the last two years has my viral load been undectable and my CD4 counts are level around 500. The biggest problem I am facing I believe is due to being on Sustiva. I have had many pyschilogial (forgive the spelling) I have serious problems now which I didn't before in spelling.

As I was saying I believe all of the mental problems I am haveing are as a result of the Sustiva. I have also chonic p neurpathy and nothing seems to help that. I am experiencing fatique and some, not much, boday wasting.

As I have done research I have noticed that all of the mes I took seem to cause these problems.

Proior to me being treated for this disease, I vas very active, sharp thinking, and basically healhty.

However now I have so many psyical, (forgive the spelling again)emotional, and pychilogial that I cannot even function. I hae a very serious memory problem now.

As I said earlier, before I began taking the meds I didn't have any problems.

However in the beginnning my viral load kept rising, and my CD4's kept dropping.

Currently I am taking Kaletra, which I understand cuaes fatigue, Sustiva, which I believe has or is causing me many mental problems and Ziagen which I understand may be the cause of my cholestoral (forgive the spelling) rising and I can't remember the other problems.

I have been told by the doctors that if they were to take me off of the meds, since I went throght almsost all of the others that this could cause other problems that cannot be fixed.

Is there any other possible solution to get me back to somewhat of a normal life?

I really need help

Desperate T

Response from Dr. Frascino

Dear Desperate T,

Sounds like your current medication is controlling your virus, but seriously affecting your quality of life in a very negative way. Psychological problems with Sustiva are well described. Usually these problems subside within 4-8 weeks. I assume you've been on Sustiva for a much longer period of time, although I can't be sure from your question. If not, try to hold out for at least 8 weeks. If your psychological problems, which began when you began Sustiva, have persisted for longer than 8 weeks, then they probably are not going to go away. If that is the case, you may need to consider another medication, perhaps nevirapine, which is in the same class as Sustiva, but which usually doesn't have these types of side effects.

Your problem with fatigue could be medication-related, but also could be from many other causes as well: (1) inadequate sleep, rest, exercise, or diet; (2) unrecognized infections; (3) hormone imbalances; (4) anemia; etc. Review these potential causes with your doctor and write back if you are still having trouble.

Cholesterol problems have been noted with HIV medications, particularly protease inhibitors. So Desperate T, what should you do? If your current doctors are unwilling to work with you on quality of life issues, you may need to seek the help of another HIV specialist for a second opinion. The choice of which medications might still be options for you is dependent on what you've taken in the past. If you've had resistance tests (genotype or phenotype) in the past, these will need to be reviewed along with exactly which mediations you took, when, and for how long. Chances are there may well be some options for you. Tenofovir, for instance, was only recently approved and may be helpful. Switching from one potent regimen to another when your viral load is well suppressed and CD4 count is good (like your 500) is quite safe.

It's wonderful the meds are controlling your virus, but it appears that the impact on your quality of life would certainly warrant a close look to see if there are other viable options for you.

I think there's a good chance you can still have a potent anti-HIV medication regimen and fewer side effects. However, I strongly doubt you'll ever win a national spelling bee!

Good luck. Write back if the fatigue persists on your new medication regimen and we'll discus this further. With medications like Procrit for the treatment HIV-related anemia, there is much that can be done for this particular problem!

Dr. Bob


Previous
A Long Term, Long Sleeping Survivor
Next
You Rock!

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement